Indiana, 2018

Flood in Indiana, December 31, 2018

December 31, 2018 · NWS IND · 1 event in 1 county or zone

Storm system approached from the southwest bringing multiple shots of rain during the morning and afternoon of December 31st. Up to one and a half to two inches of rain fell across central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Storm system approached from the southwest bringing multiple shots of rain during the morning and afternoon of December 31st. Up to one and a half to two inches of rain fell across central Indiana. Some minor flooding was noted in Decatur County due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 4:02 PM EST, 42 minutes earlier.

Area forecast discussion, Dec 31, 4:02 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
402 PM EST Mon Dec 31 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 400 PM EST Mon Dec 31 2018

Rain will move east of the area over the next few hours, but winds
will pick up as it does so. Cloudy skies with some chances for
drizzle are then expected for the rest of the night and day on
Tuesday, with potential for freezing drizzle Tuesday. The next
system will approach Thursday bringing some chances for rain and
snow Thursday night through Friday night.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 400 PM EST Mon Dec 31 2018

Rain continues across central and eastern parts of the forecast
area at 330 pm, with pockets of heavier embedded showers. Wind
gusts have remained tame thus far across central Indiana within
and outside of the showers, with only a few places measuring gusts
and those staying in the 20 to 30 mph range. Rainfall amounts
thus far have ranged from around three quarters of an inch to an
inch and a half or more, and this is starting to cause standing
water in low spots around the area.

Forecast soundings and high res model guidance continues to
suggest wind gusts will pick up in a few hours as low pressure
center moves across northern Indiana and off to the northeast
increasing the pressure gradient across the area. Dry air aloft
arriving will help mix down some of these higher wind gusts, thus
will continue with the wind advisory across the southeastern half
or so of the area, although it did start a little early. Western
counties are showing gusts but not as strong so will continue to
monitor for an expansion.

Rain will move east of the area by around 0 to 2z. After this
could still see some wraparound in the northern counties for a
bit. Later though expect to see drizzle take its place as dry air
advects in aloft and low level moisture gets trapped. Temperatures
will not drop too rapidly as much of the cold air will be shunted
further north as the low pulls off to the northeast. With all the
cloud cover lows should stay in the mid 30s to low 40s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 400 PM EST Mon Dec 31 2018

Tuesday will see a building inversion across the area as high
pressure tries to build east from the northern plains. Low level
moisture across the area will be trapped, with subsidence aloft.
With subtle surface convergence, should see stratus and off and on
drizzle through the day. The setup changes little for Tuesday night,
but with temperatures falling below freezing will see a transition
from drizzle to freezing drizzle from north to south Tuesday night.
Uncertainty exists in whether or not any lift will be available
especially Tuesday night, and thus freezing drizzle is pretty low
confidence. Also could see some visibility issues even if drizzle
does not develop, and the impacts of a freezing fog scenario
wouldn't be much different than freezing drizzle. Thus even with low
confidence think mention of chance for freezing drizzle Tuesday
night remains prudent.

By Wednesday morning the surface high should be close enough to the
forecast area that should start to see some breaks in the clouds.
The inversion looks like it will continue, though, so may struggle
to get out of "mostly cloudy" territory. Wednesday night should
continue to be dry with high pressure aloft. Thursday the next low
pressure system will start to eject from the Gulf and late Thursday
afternoon could see a small chance for rain sneak into the
southwestern counties. Temperatures will run near/just above normal
through the short term with highs in the 30s to low 40s and lows in
the 20s.

&&

.LONG TERM (Thursday Night Through Monday)...
Issued at 220 PM EST Mon Dec 31 2018

Models are close enough that the model blend initialization
was accepted for most items.

Models have come into better agreement with the upper level low and
surface low pressure that will impact the area late this
week. Thus, feel more comfortable with the initialization's chances
of precipitation.

The system will bring the threat for some rain and snow Thursday
night into Friday night across the area. At the moment it appears
that the air will be warm enough for the bulk of the precipitation
to fall as rain, with perhaps just a little snow near the beginning
and end of the precipitation.

High pressure will then provide dry conditions into the weekend.
Another system could bring some precipitation on Monday.

Temperatures will be above normal through the period.

&&

.AVIATION (Discussion for the 312100Z TAF Update)...
Issued at 325 PM EST Mon Dec 31 2018

Heavier rain has pushed east of KIND for the moment so allowed
visibility to come up to MVFR. Looks like there will be some breaks
in the IFR ceiling at times for a couple of hours, so added a tempo
for this.

Previous discussion follows...

Good confidence in poor flying conditions expected through much of
the period.

Rain will continue much of the time through the remainder of the
daylight hours. Isolated thunder is possible at mainly KBMG mainly
19-23Z, but odds are too low to include in the TAF.

Strong winds aloft will begin to mix down by 21Z with low level wind
shear before that. Wind gusts over 35kt are possible mainly in the
23-03Z time frame. Winds will veer through the day as low pressure
moves nearby.

IFR (or lower at times this afternoon) will persist through most of
the valid time, with perhaps MVFR conditions during late afternoon
into evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for INZ039>042-046>049-
053>057-061>065-067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Dec 31, 4:14 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EST Mon Dec 31 2018

INZ039>042-046>049-053>057-061>065-067>072-011000-
Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock-Henry-
Owen-Morgan-Johnson-Shelby-Rush-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, New Castle, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EST Mon Dec 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Heavy rain...isolated strong to severe storms over southern
portions of central Indiana and strong gusty winds.

Hazards: heavy rain and localized flooding...isolated strong to
severe storms and wind gusts peaking at 40 to 45 mph.

Timing: heaviest rainfall through late afternoon and early evening.
Isolated strong to severe storms most likely from 2 to 6 pm. Highest
wind gusts late afternoon and evening.

Discussion: Active weather today as low pressure tracks through the
Ohio Valley. Widespread and locally heavy rainfall is expected
through late afternoon and early evening with the possibility for a
few strong to severe storms over south central Indiana during the
afternoon. In addition...winds will become gusty late this afternoon
and evening. Drizzle and light rain showers will linger overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Freezing drizzle is possible Tuesday night and Wednesday
morning...especially near and north of Interstate 70. Snow is
possible Thursday night and Friday morning.

Discussion: Drizzle will linger Tuesday then transition to freezing
drizzle Tuesday night and early Wednesday as surface temperatures
fall below freezing. This could create slick spots on roads...bridges
and overpasses. Chances for rain and snow will exist Thursday through
Friday as a storm system passes to the south of the region.

.SPOTTER INFORMATION STATEMENT...

Rainfall...wind and storm reports from spotters will be appreciated
through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>038-043>045-051-052-060-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Vermillion-Parke-Putnam-Vigo-Clay-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Clinton,
Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City,
and Sullivan
414 AM EST Mon Dec 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Heavy rain...isolated storms over southern portions of
the Wabash Valley and strong gusty winds.

Hazards: heavy rain and localized flooding...isolated strong to
severe storms and wind gusts peaking at 30 to 40 mph.

Timing: heaviest rainfall through late afternoon. Isolated storms
early to mid afternoon. Highest wind gusts mid afternoon through
early evening.

Discussion: Active weather today as low pressure tracks through the
Ohio Valley. Widespread and locally heavy rainfall is expected
through late afternoon and early evening with the possibility for a
few storms over southwest Indiana during the afternoon. In
addition...winds will become gusty this afternoon and evening.
Drizzle and light rain showers will linger overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Freezing drizzle is possible Tuesday night and Wednesday
morning...especially near and north of Interstate 70. Snow is
possible Thursday night and Friday morning.

Discussion: Drizzle will linger Tuesday then transition to freezing
drizzle Tuesday night and early Wednesday as surface temperatures
fall below freezing. This could create slick spots on roads...bridges
and overpasses. Chances for rain and snow will exist Thursday through
Friday as a storm system passes to the south of the region.

.SPOTTER INFORMATION STATEMENT...

Rainfall and wind reports from spotters will be appreciated through
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Dec 31, 3:31 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
331 PM EST MON DEC 31 2018

INZ071-072-312115-
Jackson IN-Jennings IN-
331 PM EST MON DEC 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND JENNINGS
COUNTIES UNTIL 415 PM EST...

At 331 PM EST, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 13 miles southwest of Seymour, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Seymour, North Vernon, Brownstown, Vernon, Crothersville, Medora,
Vallonia, Hayden, Paris Crossing, Butlerville and Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 8591 3875 8598 3877 8598 3876 8603
      3878 8609 3876 8613 3878 8618 3891 8617
      3908 8544 3891 8545 3891 8554 3888 8554
      3888 8557 3885 8557 3885 8561 3882 8561
      3882 8570 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 2031Z 252DEG 41KT 3880 8604

AW/CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Decatur

When
December 31, 4:44 PM EST to 6:00 PM EST
Where
Decatur County, 2.52 mi ENE of Greensburg to 2.48 mi ENE of Greensburg
Cause
Heavy Rain
Property damage
$250
Reported by
Emergency Manager
Coordinates
39.347, -85.439

Standing water was reported in the right lane of Interstate 74 near mile marker 137 due to heavy rainfall. One and a half to two inches of rain was reported to have fallen in Decatur County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795588.